First taper: Just done my first taper after 3 weeks... - PMRGCAuk

PMRGCAuk
10,973 members19,967 posts

First taper

Gunflash
Gunflash

Just done my first taper after 3 weeks from 15 to 12.5. Is there any usual point you start to feel any reaction? 1 day or 1 week? Feeling slightly nervous as I head out to play 9 holes of golf, walking, which gave me no reaction at all on 15.

18 Replies
oldestnewest

OK, 9 holes sounds a lot, so listen to your body and stop. Remember the oxygen supply to your muscles is impaired so overdo it and it will bite you back big time and back you go - up.

Gunflash
Gunflash
in reply to jinasc

Thanks. I have been playing and walking 9 holes every other day for the past 10 days with no reaction and walking or biking on the alternate days. So fingers crossed.

sara44
sara44
in reply to jinasc

Why is your oxygen supplies to your muscles impaired

Gunflash
Gunflash
in reply to sara44

I have no idea, suppose we should ask Jinasc.

jinasc
jinasc
in reply to Gunflash

I have no idea why, it was what I was told...............I wrote it down many years ago:

I had asked, why it was called PMR and was told it meant : Many (poly) painful muscles (myalgia) Rheumatica

I think if I remember correctly the Rheumatica is there because before it was recognised it did not really belong to the Rheumatics family.

Which i s why it is dealt with by Consultant Rheumatologists.

As far as I understood it, the blood supply which carries oxygen to your muscles is impaired so you don't overdo exercise.

Some people with PMR and/or GCA experience leg claudication. Luckily not everyone.

Someone who knows much more than me..........might be able to help and confirm or tell me it is incorrect.

PMRpro
PMRproModerator
in reply to sara44

PMR is a form of vasculitis, like GCA. Vasculitis means inflamed blood vessels. In GCA is is medium sized and large arteries that are involved, it isn't clear quite how it works in PMR - but it is most likely that the smallest vessels are affected. When they are swollen with inflammation the space in the middle is reduced, like furred pipes in your plumbing if you have hard water. That reduces the blood supply to the muscles - which reduces the oxygen supply. Without enough oxygen you get painful muscles when you try to use them. That is improved somewhat once you are on pred but the underlying autoimmune disorder is still active and attacking the muscles, leaving them intolerant of acute exercise. So they get tired quickly and the muscle soreness after exercise is worse than you would expect and takes longer to heal.

Gunflash
Gunflash
in reply to PMRpro

Thanks for the explanation boss!

sara44
sara44
in reply to Gunflash

Thank you so much for this explanation it really helps me to understand why I get fatigued so easily and it takes a while to recover thank you I just appreciate all your feedback

DorsetLady
DorsetLadyPMRGCAuk volunteer

You may feel slightly below par (note the golf reference !) for a couple of days due to steroid withdrawal, but that should ease once body accustomed to new dose.

If you get a return of symptoms 5-10 after after reduce, you’ve gone too low!

Gunflash
Gunflash
in reply to DorsetLady

Thanks.

PMRpro
PMRproModerator

If it were steroid withdrawal you feel that immediately you change the dose and it improves over following days. If the dose is now too low and not fully controlling the inflammation that will take time to build up so may take days, weeks or even longer to accumulate. Which is why we say at least a month at each new dose to have time to see. Go too fast and it can hit you like a ton of bricks but you have no idea when you crossed the equator ...

Gunflash
Gunflash
in reply to PMRpro

Understood. I have been told another 3 weeks to drop to 10 and then every 6 weeks to drop just 1 which would put me on almost 40 weeks to get to 5. Too fast?

PMRpro
PMRproModerator
in reply to Gunflash

No, that sounds OK providing you get to 10mg in one piece!!! And never set your heart on a dose or a time to get to it. It will be what it will be - and nothing you can do to change that. PMR holds the reins ...

Gunflash
Gunflash
in reply to PMRpro

Thanks, I greatly appreciate all the advice.

I had a problem at that point and had to go up to 20! However the next month I went down to 17 .5 ok then the next month 15 then 12.5 and was ok.

Gunflash, one thing we know is that all of us react to prednisone differently. However, to give you some comfort, I have been weaning down slowly from a high initial dose of forty mg to 2 a day over the last 15 months. All the while i have stayed active, playing a lot of golf (walking) up to five times a week plus biking daily and have had no PMR symptoms other than a blip when i reduced to 7.5 mg. If you don’t have bad fatigue or pain, the exercise should help you in the long run. Your body will let you know.

Thanks, great to hear. Best wishes for your complete recovery.

Hi, sorry delayed reply. I only have tingly little toe, and numbness down the outside of my left foot, which I really think is due to my diabetes. The feeling of fatigue has increased which I put down to the drop of pred. It has been 5 to 6 weeks, which isn't long, since I dropped to 10 mg and I haven't had a flare up of symptoms, except for being tired. Carry on doing what you enjoy doing, hope all goes well with your tapering.

You may also like...